Asymptotic expected number of passages of a random walk through an interval

Offer Kella, Wolfgang Stadje

Research output: Contribution to journalArticlepeer-review

Abstract

In this note we find a new result concerning the asymptotic expected number of passages of a finite or infinite interval (x, x + h] as x →∞for a random walk with increments having a positive expected value. If the increments are distributed like X then the limit for 0 < h < ∞ turns out to have the form Emin(|X|, h)/EX, which unexpectedly is independent of h for the special case where |X| ≤ b < ∞ almost surely and h > b. When h = ∞, the limit is Emax(X, 0)/EX. For the case of a simple random walk, a more pedestrian derivation of the limit is given.

Original languageAmerican English
Pages (from-to)288-294
Number of pages7
JournalJournal of Applied Probability
Volume50
Issue number1
DOIs
StatePublished - Mar 2013

Keywords

  • Generalized renewal theorem
  • Passage
  • Random walk
  • Two-sided renewal theorem

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Statistics, Probability and Uncertainty
  • General Mathematics

Fingerprint

Dive into the research topics of 'Asymptotic expected number of passages of a random walk through an interval'. Together they form a unique fingerprint.

Cite this